Q. Can antiepileptic drugs cause behavioral changes in my child?

Answered by
Dr. Deepak Patel
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 02, 2015 and last reviewed on: Feb 18, 2019

Hi doctor,

My son is 3 years 9 months now. He has been diagnosed with benign childhood epilepsy. He is taking Clobazam 15 mg at night and Topiramate 100 mg per day for last four months. His seizures are under control and he attends LKG. The issue is that he is not able to concentrate in his studies and he does not like to sit with patience for a while. I am worried whether he is disturbed by his medicines? Please clarify the dosage too as his present weight is 15 kg.

#

Hi

Welcome to icliniq.com.

I have read your question in detail.

The initial dose of Topiramate is 1 mg/kg/day which is gradually increased to 5-10 mg/kg/day. Your child is getting 100 mg Topiramate which is around 6 mg/kg/day. So, the dosage of Topiramate is correct.

There are some side effects like anorexia, weight loss, blurring of vision and glaucoma. But these occur at late stages and when higher doses are given. So, in my opinion, Topiramate is not causing any problems in your child.

Secondly, the initial dose of Clobazam is 0.1mg/kg/day which is gradually increased to 0.3 to 1 mg/kg/day. In your case, your child is getting 15 mg daily which comes to 1 mg/kg /day.

Side effects of Clobazam are constipation, behavior changes, aggression, sleep disturbance, weight gain. So, I think that aggression and behavior changes in your child could be due to Clobazam.

You should meet your doctor and ask him to lower the dose of Clobazam or substitute it with another antiepileptic drug.


Was this answer helpful?

 | 


Related Questions:
Can antiepileptic drugs cause behavioral changes in my child?

.. read your question in detail. The initial dose of Topiramate is 1 mg/kg/day which is gradually increased to 5-10 mg/kg/day. Your child is getting 100 mg Topiramate which is around 6 mg/kg/day. So, the dosage of Topiramate is correct. There are s...   Read full

My dad passed away. How to make sure my mom is happy?

.. would like to congratulate you for your dedication towards your mother. I really appreciate that you are looking after your mother. As you are her daughter, she is expecting that her son look after her. But, it is not possible in this case. So, sh...   Read full

Are my symptoms a side effect of Epanutin?

.. symptoms that you are explaining could result from drugs like Epanutin (Phenytoin). I suppose you should mention this to your doctor and let them evaluate if you could be shifted to other antiepileptic drugs like Valproic acid. For further informa...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

7 Days COVID Care
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


Frequently Asked Questions About COVID-19 Vaccines
COVID-19 vaccines can be a real lifesaver. Read this to know the answers to the common questions and doubts on COVID-19 ...  Read more»
Female Sexual Arousal Disorder: Break the Shackles and Seek Help!!
This article throws light on Female Sexual Interest/Arousal Disorder, a common but least discussed sexual health topic a...  Read more»
Covaxin Vs Covishield
The coronavirus vaccines, Covaxin and Covishield, have received a green signal for restricted emergency use in India. In...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.